Wyoming, 2023

High Wind in Wyoming, September 4, 2023

September 4, 2023 · NWS CYS · 7 events in 7 counties and zones

A strong cold frontal passage resulted in a brief episode of high winds across portions of southeast Wyoming on 9/4.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong cold frontal passage resulted in a brief episode of high winds across portions of southeast Wyoming on 9/4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 4, 10:25 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 4, 10:25 AM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1125 AM MDT Mon Sep 4 2023

.SHORT TERM...(Today - Wednesday)
Issued at 411 AM MDT Mon Sep 4 2023

A unique forecast scenario for today across all of southeast Wyo &
the western Neb Panhandle w/ potential for widespread strong winds
from both synoptic and storm-scale mechanisms. The only certainty:
It will be an extremely active 6-12 hours ahead for the CWA.

The latest GOES-16/17 WV satellite imagery shows a vigorous upper-
level low tracking across the Great Basin early this morning, with
a substantial plume of mid & high level moisture / baroclinic leaf
currently extending across northern Utah into extreme southwestern
portions of Wyoming as of 10z. Thunderstorms are already under way
across eastern Utah & western Colorado, and are likely to increase
significantly in coverage and intensity by 15-18z as they enter an
anomalously moist environment across Carbon/Albany counties, which
is characterized by dew points in the lower 50 with MUCAPES likely
to surge to 500-1000 J/kg quickly after sunrise. Expect very large
DCAPE values today as intense CAA aloft contributes to low/mid-lvl
lapse rates in excess of 8.5 deg C/km and resultant lower boundary
layer RH leading to potential for intense downdrafts. Latest progs
of the GFS/NAM both suggest pockets of 1500-2000+ J/kg DCAPEs late
this AM through the afternoon across the entire CWA.

Certainly an unusual convective scenario for early September, with
a sharp, negatively tilted upper-level trough contributing to deep
unidirectional, southerly flow aloft oriented near-parallel to the
surface frontal zone. 500-hpa flow on the order of 50 knots should
support effective bulk shear values of 45-55 knots w/ vectors most
likely supporting organized linear clusters and bowing segments as
the rear inflow jet intensifies. Although not a perfect analog for
this event, the synoptic set-up for today has notable similarities
to the rare derecho of 6 June 2020, including the likely early on-
set of storms over northwestern CO which we are already seeing. 10
km wind gusts from the HRRR have consistently shown pockets of 70+
MPH wind gusts across our entire CWA (although slightly focused to
the north and east) since the 06z run, which only grow in coverage
and intensity as the complex moves rapidly to the northeast. While
we will see the early evolution of this thunderstorm complex, this
appears to be a very favorable setup for a long-lived MCS with the
threat for a substantial swath of strong and locally intense winds
from south central and southeast Wyoming and points north and east
across the western and central Dakotas. Thunderstorms today should
easily produce wind gusts to 50 MPH with the more intense clusters
capable of gusts 65-75 MPH. Have included mention of severe storms
with damaging wind gusts for the entire CWA today.

Thunderstorms should clear the CWA by early evening, with the wind
event transitioning to a non-convective scenario as deep & intense
subsidence spreads across the CWA behind the cold front along with
the potential for severe mountain waves w/models showing a classic
omega couplet along the Laramie Range as well as the eastern slope
of the Snowy Range. Main time frame for this will be in the 21z to
03z time frame as the GFS suggests a 4 to 6 millibar MSLP gradient
across the Laramie Range during this time, with near dry adiabatic
lapse rates from the surface to 0.5 km and 50 to 55 knot flow near
the top of the mixed layer over the central/southern Laramie Range
near the time of fropa. In-house Random Forest wind modeling shows
elevated probabilities of 50+ knot wind gust exceedance for all of
the wind prone areas (ARL/BRX/VDW) as well as adjacent portions of
eastern Platte County, including the Coleman WYDOT sensor. 700-500
mb omega fields also suggest the subsidence spilling onto I-25 at/
around 21z today. Central Laramie County, including Cheyenne seems
to stay in the UVV portion of the mountain waves, so confidence is
low that non-convective wind gusts at KCYS will be able to achieve
local warning criteria later this afternoon or this evening. Tough
call today with wind headlines as High Wind Warnings are not meant
for convective winds, but both types are possible in the same area
today. Have issued a High Wind Warning for the wind prone areas as
well as the immediately adjacent valleys and plains as this is the
area where confidence is highest that a bora wind may develop late
this afternoon and evening post-fropa, in addition to thunderstorm
winds earlier in the day. The HRRR has been very consistent w/ the
ribbon of 65-75 MPH gusts along the spine of the Laramie Range and
the northern foothills of the Snowy Range developing after 00z and
persisting well into the night, so this makes us feel a bit better
about the High Wind Warnings through 09z.

Tuesday still looks to be a very nice day in the post frontal air-
mass, characterized by H7 temperatures in the +3 to +5 deg C range
supporting highs mainly in the upper 60s although some areas could
still be able to break 70 deg F. There will be lingering potential
for a few instability-driven showers, but overall do not expect to
see much in the way of rainfall.

.LONG TERM...(Wednesday Night - Sunday)
Issued at 411 AM MDT Mon Sep 4 2023

Models remain in agreement for Thursday showing hot and dry across
southeast Wyoming and the Nebraska Panhandle. Due to a combination
of minimum relative humidity values in the mid-teens and potential
afternoon wind gusts of 20 to 30 MPH, fire weather concerns remain
present in areas with cured fuels. Potential fire weather concerns
Thursday through Saturday.

Long range models are starting to come into closer agreement for
Friday into the weekend. Heavily leaned the forecast toward the GFS
and ECMWF Ensembles. GFS Ensemble Members almost unanimously show
hot and dry for Friday and Saturday, keeping all precipitation south
and east Sunday. The ECMWF Ensemble Members however still want to
shift the high west and bring the precipitation into far east
Wyoming and western Nebraska Saturday and Sunday. Compared to
previous runs though, more members are starting to trend hot and dry
for Friday and Saturday, therefore increased temperatures and
decreased PoPs for that time period. The NBM has scattered PoPs in
for Sunday, which is suitable for now as the GFS and ECMWF show a
shortwave dropping south into southeast Wyoming and western Nebraska
with a backdoor cold front. This upper level shortwave would provide
enough upper level stability that if the area can tap into the Gulf
moisture and flow turns easterly (upslope), there could be numerous
to widespread showers and thunderstorms. However, this is day 7 of
the forecast, so still plenty of time for the forecast to shift.

As models are trending drier for the long range forecast period,
decided to increase high temperatures a few degrees above NBM,
closer in line with what GFS MOS guidance is showing. Normal high
temperatures for southeast Wyoming are mid to upper 70s, and low to
mid 80s for the Nebraska panhandle. Forecast high temperatures
Thursday are in the 80s to 90s, dropping closer to normal Friday
through the weekend, upper 70s to 80s. Low temperatures are near
normal in the 40s to low 50s through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1125 AM MDT Mon Sep 4 2023

Complicated weather pattern and aviation impacts today with the
potential for several hazards. Confidence is overall pretty low for
timing and impacts of thunderstorm activity, but moderate to high
with potential strong gusty winds this afternoon and into tonight.

For this afternoon and into this evening, the primary concern will
initially be strong to severe thunderstorms containing some very
heavy rainfall and strong gusty winds over 50 knots. Thunderstorms
so far have struggled to organize, but still expect this potential
as we head into the afternoon hours as the potent upper level trough
and surface cold front gradually moves east through central and
eastern Wyoming this afternoon.

HAZARDS/WEATHER TRENDS: Expect VFR conditions to prevail for all
terminals. Low confidence on timing of any MVFR or lower categories
so will keep out of each TAF for now and amend as needed. Much
higher confidence with wind impacts which have already been observed
at KLAR late this morning. These winds will spread into the eastern
plains, gradually shift into the northwest, and impact KCYS and the
western Nebraska terminals later this afternoon (between 22z Monday
and 03z Tuesday) and through tonight with gusts over 40 knots
possible. Thunderstorms may contain gusts higher than 50 knots.
There is also the potential for some LLWS in and around KLAR and
KCYS late this afternoon and tonight.

&&

.FIRE WEATHER...
Issued at 411 AM MDT Mon Sep 4 2023

Fire weather concerns are expected to remain low over the next few
days with a gradual trend toward cooler temperatures and resultant
higher minimum RHs, along w/ increased chances for measurable rain
for all districts (especially today). Thunderstorms this afternoon
and evening will be associated with strong wind gusts in excess of
45 MPH, perhaps as strong as 65-75 MPH. Post-frontal wind gusts in
excess of 60 MPH will be possible from mid-afternoon today through
late tonight for the wind prone areas of southeast Wyoming. Cooler
Tuesday with highs only in the 60s to around 70. Isolated showers.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from noon today to 3 AM MDT Tuesday for WYZ101-
     106-107-116-117.

     High Wind Warning from 9 AM this morning to 3 AM MDT Tuesday for
     WYZ110-115.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...LEG
AVIATION...TJT
FIRE WEATHER...CLH
Hazardous weather outlook, Sep 3, 1:37 PM MST, 22 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
237 PM MDT Sun Sep 3 2023

WYZ101-103>107-109>118-042045-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
237 PM MDT Sun Sep 3 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms likely this afternoon. Gusty winds will
accompany any thunderstorms that develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Shower and thunderstorm chances continue through Tuesday. Some of
the storms on Monday could be severe. Strong winds are possible
Monday afternoon and evening with several locations gusting to
around 50mph. Temperatures cool significantly for Tuesday due to a
cold front moving through Monday afternoon and evening.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-042045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-East Laramie County-
237 PM MDT Sun Sep 3 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms possible this evening. Gusty
winds will accompany any storms that develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Shower and thunderstorm chances continue through Tuesday. Some of
the storms on Monday could be severe. A cold front passing
through the area Monday evening drops temperatures significantly
for Tuesday. Gusty winds expected behind the cold front.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 4, 10:33 AM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1133 AM MDT Mon Sep 4 2023

WYZ101>103-106-107-041815-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Niobrara County WY-
1133 AM MDT Mon Sep 4 2023

...Strong thunderstorms will impact portions of southwestern
Niobrara, northeastern Albany, northwestern Platte and eastern
Converse Counties through 1215 PM MDT...

At 1133 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Pine Tree Junction to near
Esterbrook. Movement was northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Douglas, Glendo, Esterbrook, Sibley Peak, Friend Park Campground, Two
Moon Campground, Laramie Peak, Esterbrook Campground, Bill, Glendo
Reservoir, Harris Park, Manning Ranch, Dull Center and Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 95 and
149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4273 10475 4231 10486 4215 10548 4338 10568
      4350 10557 4350 10499
TIME...MOT...LOC 1733Z 215DEG 56KT 4336 10565 4238 10543

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, Sep 4, 11:15 AM MST, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1215 PM MDT Mon Sep 4 2023

WYZ101-102-107-108-041900-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-Niobrara County WY-
1215 PM MDT Mon Sep 4 2023

...Strong thunderstorms will impact portions of Niobrara,
northwestern Goshen, northeastern Platte and northeastern Converse
Counties through 100 PM MDT...

At 1214 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Dull Center to 9 miles
northeast of Two Moon Campground. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Rawhide Buttes around 1235 PM MDT.
  Lusk around 1240 PM MDT.
  Prairie Center around 1250 PM MDT.

Other locations impacted by these storms include Van Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4327 10410 4270 10406 4242 10423 4234 10483
      4350 10507 4350 10422
TIME...MOT...LOC 1814Z 267DEG 48KT 4347 10508 4258 10484

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, Sep 4, 12:01 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
101 PM MDT Mon Sep 4 2023

WYZ101-102-041930-
Converse County Lower Elevations WY-Niobrara County WY-
101 PM MDT Mon Sep 4 2023

...Strong thunderstorms will impact portions of northern Niobrara and
northeastern Converse Counties through 130 PM MDT...

At 100 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Dull Center to near
Redbird. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mule Creek Junction and Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4303 10405 4347 10490 4350 10488 4350 10406
TIME...MOT...LOC 1900Z 210DEG 49KT 4346 10481 4319 10431

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, Sep 4, 12:04 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
104 PM MDT Mon Sep 4 2023

NEZ095-WYZ102-108-041945-
North Sioux NE-Goshen County WY-Niobrara County WY-
104 PM MDT Mon Sep 4 2023

...A strong thunderstorm will impact portions of west central Sioux,
southeastern Niobrara and northern Goshen Counties through 145 PM
MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Jay Em, or 25 miles northwest of Torrington,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Jay Em around 115 PM MDT.
  Prairie Center around 125 PM MDT.

Other locations impacted by this storm include Van Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4221 10441 4234 10463 4273 10450 4268 10389
TIME...MOT...LOC 1903Z 213DEG 37KT 4237 10446

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trudel

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, East Platte County

When
September 4, 12:08 PM MST to 3:12 PM MST
Where
East Platte County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Frequent wind gusts 65-75 MPH were observed at the WYDOT sensor at Coleman (WY1), 13 miles S of Glendo along I-25. The peak wind gust was 78 MPH between 2:22 and 2:36 PM MST on 9/4.

High Wind, Laramie Valley

When
September 4, 1:18 PM MST to 1:53 PM MST
Where
Laramie Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

A brief peak wind gust to 60 MPH was observed at the WYDOT site at Herrick Lane (WY27), 13 miles NW of Laramie along I-80. The Laramie Airport ASOS (KLAR) also reported a wind gust to 58 MPH.

High Wind, South Laramie Range

When
September 4, 1:34 PM MST to 11:46 PM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor SHERWS (2 miles west northwest of Buford) recorded a peak wind gust to 66 MPH at 10:13 PM MST. Numerous WYDOT sensors reported wind gusts in excess of 58 mph through the afternoon and evening on 9/4.

High Wind, North Snowy Range Foothills

When
September 4, 1:36 PM MST to 1:52 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wind gusts around 58 MPH were observed at the WYDOT sensor at Cooper Cove, 7 miles ESE of Arlington along I-80.

High Wind, Central Laramie Range and Southwest Platte County

When
September 4, 2:20 PM MST to 3:56 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Frequent wind gusts 50-60 MPH were observed at the WYDOT sensor at Bordeaux (KBRX), 9 miles S of Wheatland. The peak wind gust was 62 MPH at 2:48 PM MST.

High Wind, South Laramie Range Foothills

When
September 4, 2:34 PM MST to 4:12 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor EMKAY (14 miles WSW of Cheyenne) reported a peak wind gust of 68 MPH. Multiple additional WYDOT and UPR sensors also reported wind gusts in excess of 58 MPH.

High Wind, Converse County Lower Elevations

When
September 4, 3:00 PM MST to 4:00 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Sustained winds of 40 MPH were observed at an AIRNOW sensor located 14 miles WSW of Bill.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118542, 1118554, 1118555, 1118548, 1118537, 1118556, 1118529.